Kansas, 2023

Hail and Damaging Wind in Kansas, July 15, 2023

July 15, 2023 · NWS GLD · 2 events in 1 county or zone

On the evening of July 15th, showers and thunderstorms that developed in the Front Range of the Rocky Mountains moved eastward into Northwestern Kansas. One of these thunderstorms became severe and produced hail up to quarters in size as well as wind gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of July 15th, showers and thunderstorms that developed in the Front Range of the Rocky Mountains moved eastward into Northwestern Kansas. One of these thunderstorms became severe and produced hail up to quarters in size as well as wind gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 7:33 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 15, 7:33 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
733 PM MDT Sat Jul 15 2023

.UPDATE...
Issued at 722 PM MDT Sat Jul 15 2023

A subtle shortwave is helping some showers and storms across the
Palmer Divide and into Yuma and Kit Carson county. As it moves
further south and east the atmosphere should be more stable;
anticipating that that as the sun sets and instability drops the
storms should wane in coverage and intensity.

For tomorrow, I did increase pops a bit south of I-70 during the
afternoon as isentropic analysis from the RAP shows an area of
enhanced lift across eastern Wallace through Gove county. This
along with a shortwave and 250mb jet streak aloft should help
support some storms, possibly severe with effective shear of 35-45
knots present and MUCAPE greater than 2000 j/kg. The storms may be
a bit more in coverage especially if this isentropic ascent zone
sets up than what CAMS show as CAMS have recently been struggling
with coverage in subtle setups.

With a high amplitude ridge over the the area on Monday mid to
upper 90s continue to look likely. Newest guidance did increase
dew points across the area which is allowing a corridor of 100+
heat indices to be present across Graham, Gove, Logan, Sheridan
counties. If the trends continue to increase dew points will need
to monitor for potential heat headlines.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 149 PM MDT Sat Jul 15 2023

An upper ridge over the western CONUS has the area under west-
northwesterly flow aloft. Showers are moving east-southeastward
across portions of the area this afternoon. Current visible
satellite shows smoke filtering in over top of the ridge, extending
southward into Nebraska, Iowa, and Missouri.

Current showers are expected to exit the area within the next few
hours with afternoon highs climbing into the 80s and overnight lows
falling into the upper 50s to middle 60s. Slight chance we could see
a few showers pop up briefly again this evening.

The upper ridge continues to shift eastward with flow over the area
becoming increasingly northwesterly into the start of the week. As
another shortwave moves through the area tomorrow, will see chances
for storms to develop along a front during the afternoon before
moving southeast. Given ample moisture and instability over the
area, storms that develop will have potential to become strong to
severe, especially for locations along and east of Highway 25.
Primary hazards include large hail and strong winds, with
approximate timing of storms between 19Z-01Z. Temperatures climb
back into the 90s tomorrow followed by overnight lows in the low to
middle 60s.

On Monday, afternoon highs reach the middle to upper 90s with
overnight lows in the middle 60s to low 70s.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM MDT Sat Jul 15 2023

For the extended period, the latest GFS/ECMWF continue to show a
broad upper ridge to be the main focus, driving wx conditions area-
wide. Currently the ridge is elongated through the southern Plains
and to the west, but towards the latter portion of the period, a
shift to more NW flow aloft will occur. Despite this shift, the
midweek timeframe will see near to above normal warmth with 850
temps around +28c to +32c, before shifting lower as chances for
clouds/precip increase as the week progresses.

At the surface, Tuesday will have a low passage in the
afternoon/evening hours, shifting winds to more northerly. This will
be followed by a digging surface ridge from the north. Models trend
this ridge slowly E/SE through the extended period. Low pressure
sets up well south of the cwa, with a front extending across
southern KS into Colorado. As a result of this, surface flow will
trend from mainly northerly on Tuesday to E/SE for the latter half
of the forecast. This wind shift will re-amplify low level moisture
area-wide with PW values 1-1.5". By the end of the week, 1.5-2" is
possible, with dewpts will remaining high in the 60s.

This continued presence of ample low level moisture along the front
will interact with passing 500/700 mb shortwaves, to trigger rw/trw.
Strongest systems look to pass towards the latter portion of the
forecast. Highest pops are focused there, with afternoon/evening
hours best chances for rw/trw. This will continue the threat for
locally heavy rainfall pretty much each day, peaking next Thursday
and Friday. So expecting flooding concerns to remain on top of
strong to severe storm potential.

For temps, near to above normal readings are expected for daytime
highs across the area. On Tuesday, mid 90s to around 100F are
expected. Lower to mid 90s for Wednesday will give way to mid 80s to
lower 90s on Thursday. Slightly lower Friday with mid 80s area-wide.
Going into the beginning of next weekend, slight warmer with upper
80s to lower 90s expected. Heat indices during the hot part of the
day will range near to slightly above normal in spots. For overnight
lows, expecting a range in the 60s with warmest areas east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 441 PM MDT Sat Jul 15 2023

VFR conditions are currently forecasted at each terminal for this
TAF period. Some CAMS have a long track storm from the Front Range
making it near the KGLD terminal from 02-04Z, overall based on the
lack of convection in obs vs what CAMS show will leave it out of
the TAF for now but will watch through the next few hours. Winds
will remain southerly through mid afternoon Sunday as a
disturbance moves through allowing winds to turn northerly. Some
storms will be possible across the area Sunday, but will leave out
of the TAF for now as they are anticipated to be widely scattered
in nature.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...Trigg
SHORT TERM...CC
LONG TERM...JN
AVIATION...Trigg
Hazardous weather outlook, Jul 15, 7:40 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
740 PM MDT Sat Jul 15 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170145-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
740 PM MDT Sat Jul 15 2023 /840 PM CDT Sat Jul 15 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A strong to marginally severe storm exists through sunset for eastern
Colorado, mainly west of Highway 385.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Thunderstorms are forecast to develop along a Wallace to Graham
county line during the afternoon Sunday. Severe storms are possible
with large hail, damaging winds and torrential rainfall the primary
hazards.

Heat indices are currently forecast to exceed 100 degrees Monday
afternoon across Graham, Gove, Sheridan, and Logan counties. If
outdoors be sure to remain hydrated, seek shade and take any breaks
as needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 15, 8:00 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
800 PM MDT Sat Jul 15 2023

COZ090-160215-
Yuma County CO-
800 PM MDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of south central Yuma
County through 815 PM MDT...

At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Eckley to 17 miles east of
Cope. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of south central
Yuma County, including the following locations... Idalia and
Heartstrong.

This includes Highway 385 near mile marker 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3988 10226 3967 10226 3972 10263 3995 10259
TIME...MOT...LOC 0200Z 273DEG 17KT 3993 10251 3976 10255

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jul 15, 8:10 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
810 PM MDT Sat Jul 15 2023

COZ090-160245-
Yuma County CO-
810 PM MDT Sat Jul 15 2023

...Strong thunderstorms will impact portions of southeastern Yuma
County through 845 PM MDT...

At 810 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Wray to 19 miles east of
Cope. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Hale, Beecher Island and
Idalia.

This includes Highway 385 between mile markers 213 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3961 10205 3972 10260 4005 10237 4006 10205
TIME...MOT...LOC 0210Z 277DEG 23KT 3999 10232 3977 10251

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jul 15, 8:21 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
821 PM MDT Sat Jul 15 2023

COZ091-160300-
Kit Carson County CO-
821 PM MDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of north central Kit
Carson County through 900 PM MDT...

At 821 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cope, or 15 miles north of Seibert, moving southeast
at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10282 3954 10234 3930 10247 3948 10287
TIME...MOT...LOC 0221Z 295DEG 29KT 3951 10277

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Alexander
Local storm report, Jul 15, 8:25 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
825 PM MDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Hail             2 ENE Vernon            39.95N 102.25W
07/15/2023  E0.70 inch       Yuma               CO   Trained Spotter

&&

TT
Local storm report, Jul 15, 8:33 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
833 PM MDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             5 NE Vernon             39.98N 102.20W
07/15/2023  M1.00 inch       Yuma               CO   Trained Spotter

            quarter size hail ongoing with winds
            estimated at 45-50 mph.

&&

TT
Local storm report, Jul 15, 8:40 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
840 PM MDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Gst     6 ENE Vernon            39.97N 102.18W
07/15/2023  M51 MPH          Yuma               CO   Mesonet

            Davis Weather Station at this location
            reported a 51 mph wind gust.

&&

TT

The radar

The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 15, 8:46 PM CST to 8:50 PM CST
Where
Cheyenne County, 14.29 mi NW of St Francis
Measured
1 in hail
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.931, -101.970

Spotter reported quarter sized hail along with 60 mph thunderstorm wind gusts at location for a four minute duration. Spotter's anemometer was damaged by hail.

Thunderstorm Wind, Cheyenne

When
July 15, 8:46 PM CST to 8:50 PM CST
Where
Cheyenne County, 14.29 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.931, -101.970

Spotter reported 60 mph thunderstorm wind gusts along with quarter sized hail at location for a four minute duration. Spotter's anemometer was damaged by hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121312, 1121315.